CSN Login
Members Online: 13

Hypothyroidism: My newest development 1 yr 3 months post treatment

Jennfer39's picture
Jennfer39
Posts: 22
Joined: Nov 2011

Not sure how long I have had this issue during or post treatment, but my ONC had my thyroid tested in December.  Test results were not covered with me until this past Thursday when I had my yearly with my PCP and asked him if everything had turned out ok.  Guess my counts were off on my TSH..normal between .36 - 3.74....mine was a whopping 5.14.  My TH was .83, and normal range .76-1.46.  I have been diagnosed with Hypothyroidism.

 

Anyone else have this fairly common condition following radiation to the head and neck?  Any advice, guidance, or "what to expects" you can share?  So far, it sounds as if this is a simple fix.  Any real life experience out there?

 

Jen

phrannie51's picture
phrannie51
Posts: 3822
Joined: Mar 2012

within 3 months of finishing treatment.  The RO tested it in Dec. and it was over 5....tested it again in February with my PCP, and it had gone up more, so they put me on Synthroid.....just a little bit, tho because my weight is still in the high 80's/low 90's and they don't want to rev me up too much till I gain weight. 

This is no biggie and pretty much expected after radiation of the neck area....especially if you had rads to both sides of your neck.

p

longtermsurvivor's picture
longtermsurvivor
Posts: 1830
Joined: Mar 2010

this is a fairly common problem after radiation.  Your slightly elevated TSH, and normal thyroid hormone levels are suggestive of subclinical  failure.  You should be on replacement, and like so many of us, the numbers should be followed and your meds periodically adjusted as necessary.  My thyroid completely failed before treatment was even over.  My TSH hit about 500, and you don' teven wanna know my thyroid hormone levels.  Even so, I have now been on replacement for almost 15 years.  No problems, I get my TSH rechecked periodically.

 

best to you

 

Pat

Billie67's picture
Billie67
Posts: 834
Joined: Jul 2012

I am almost identical to Phrannie with the exception that my PCP did my bloodwork original at about 3 months post trt. I just couldn't believe how tired I was and everyone at my rads office kept saying "it's from the radiation, it'll get better" but they also told me that at my 3 month mark I needed to have my PCP do baseline bloodwork.
As standard procedure I've been started out low on levothyroxine (which is pretty much the same as synthroid) because my weight is so low. My normal weight is about 103 and I'm still at 90 so we want to get my weight up and at the same time adjust my hormone levels, it's all a balancing act.
I've been bumped up 2 times already from 25mcg then 50mcg and now 75mcg but I think based on my fatigue that it will be adjusted again in 2 weeks when I go back for more testing. But as Phrannie said, our weight plays a factor, if they put us on too high a dose we won't be able to get our pounds back on.
It is totally livable and completely expected that this will happen to us rad patients. I wasn't surprised. This is very doable, no big deal to cope with. The worst part for me is that I don't like the 1 hour after taking my pill before I can eat! Honestly it's silly, I just am not good with the whole waiting thing haha
You'll be fine, just another badge of courage my friend.
Billie

Skiffin16's picture
Skiffin16
Posts: 8100
Joined: Sep 2009

I've been skirting both sides of the high mark for a few years now... My labs have the range from 0.5 - 5.0... I was above for a year or two, then just under for a year, now back in the 12.4 range the other day, but with normal Free T4.

ENT says that the hormones are somewhat not exactly a science to date... One may feel like crap and have a normal range, another with higher ranges and feel fine. I'll know more in a few weeks if they are going to try me on Synthroid again...

From all I have heard, it's easily controlled with daily synthetic meds...

JG

backachedp
Posts: 124
Joined: Oct 2009

My Husband has been but on Synthriod as well...seems the Rad's damaged his Thyroid as well...as the Swallow Dr said it's the gift that keeps on giving.  It seems alot of times I try and sign on here i get connection lost and can't post has anyone else had this issue as there are day's I want to post or respond to someone and can't get on...it makes me sad as I want to be a active member and so many times cannot...

Skiffin16's picture
Skiffin16
Posts: 8100
Joined: Sep 2009

It has been off an on for the last few days...

The lady that is the main contact for the site is out of state at the moment... I did mention it to her, I'll follow-up again.

Thanks,

John

 

backachedp
Posts: 124
Joined: Oct 2009

I thought it was just me...

 

George_Baltimore's picture
George_Baltimore
Posts: 303
Joined: Jun 2009

One tiny pill a day will take care of the situation.  If you are not on a prescription plan, the generic, levothyroxine, is inexpensive.  Very, very common happening after radiation.

ToBeGolden's picture
ToBeGolden
Posts: 697
Joined: Aug 2010

I'm on levothyroxine, a little inexpensive pill. The dose had been adjusted several times over the months. When the dose is right, my body temperature seems "correct". Not hot or cold for the surrounding environment. With too litlle thyroid hormone replacement, I was cold all of the time. Something nice to look forward to. Rick.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network